We have had a steady stream of people asking about agranulocytosis, including a few very recently. So this paper seems worth posting.
There are other causes but in this forum I guess the interest will be when it is caused by the anti-thyroid medicines: carbimazole, methimazole (not used in the UK) and propylthiouracil.
Whilst the incidence reported is still low at 1.2%, that is much higher than the 0.2 to 0.5% they suggest is widely reported.
Also, the observation that around one third of those actually diagnosed were asymptomatic.
Vnitr Lek. 2014 Oct;60(10):832-6.
[The occurrence of agranulocytosis due to antithyroid drugs in a cohort of patients with Graves disease treated with radioactive iodine 131I during 14 years].
[Article in Czech]
Cepková J, Gabalec F, Svilias I, Horáček J.
Agranulocytosis is a serious complication of antithyroid drugs (ATD) treatment of thyrotoxicosis. The aim of our work was to assess the occurrence of agranulocytosis in Graves disease (GD) patients admitted for radioactive iodine 131I (RAI) treatment to our thyroid unit.
PATIENTS AND METHODS:
We analyzed retrospectively a cohort of 603 GD patients (500 women and 103 men; mean age 51.5 ± 12.7 years) who received RAI between 1999 and 2012. Of them, 327 (54 %) patients were originally treated with carbimazole (CBZ), 215 (36 %) with methimazole (MMI) and 61 (10 %) with propylthiouracil (PTU).
Agranulocytosis due to ATD was the cause of RAI treatment in 7 patients of 603. All of them were women (mean age 48.7 years; range 23-78). In 4 patients, agranulocytosis occurred on MMI treatment, and in 3 patients on CBZ. After recalculation of CBZ to the equipotent dose of MMI, the mean ATD dose was 22.4 mg MMI/day (range 9-40). No agranulocytosis due to PTU was found in our cohort. The time from beginning ATD treatment to agranulocytosis was 20-41 days. In 5 patients there was a development of fever, while in 2 patients the complication was diagnosed from routine blood count. The mean duration of agranulocytosis was 5.9 days (range 4-8).
Agranulocytosis incidence in our cohort of patients was 1.2 %, while in most reports the prevalence ranged from 0.2 to 0.5 %. In all patients, agranulocytosis occurred early, and in one third it was asymptomatic when found. The aim of our report is to bring attention to a relatively rare, but potentially serious, complication of ATD treatment.Key words: agranulocytosis - carbimazole - Graves disease - methimazol - propylthiouracil.
PMID: 25382005 [PubMed - in process]
Very often I lament that the full paper is not available. In this case its availability wouldn’t help much as I know absolutely no Czech.
As a brief introduction to the subject, the NHS page appears not too bad: